Alert archive / Mississippi / Wind Advisories in 2023

Wind Advisory 17, NWS Memphis, TN

November 20, 20235 counties in Mississippi; Decatur County, Hardin County, Tennessee

NWS Memphis, TN issued this wind advisory at Nov 20, 2023, 4:16 AM CST for 5 counties in Mississippi; Decatur County, Hardin County, Tennessee. It took effect at Nov 20, 2023, 6:00 PM CST. It was in force for 88 min.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 4:16 AM CST (10:16 UTC)
In effect from
Nov 20, 2023, 6:00 PM CST
Expired
Nov 20, 2023, 7:28 PM CST
In force
88 min
Issued by
NWS Memphis, TN

Counties Itawamba County, MS, Lee County, MS, Monroe County, MS, Prentiss County, MS, Tishomingo County, MS, Decatur County, TN, Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS74 KMEG 201016
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
416 AM CST Mon Nov 20 2023

MSZ006-009-016-017-024-TNZ055-092-202215-
/O.NEW.KMEG.WI.Y.0017.231121T0000Z-231121T0600Z/
Tishomingo-Prentiss-Lee MS-Itawamba-Monroe-Decatur-Hardin-
Including the cities of Iuka, Booneville, Tupelo, Fulton, Amory, 
Aberdeen, Parsons, Decaturville, and Savannah
416 AM CST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Mississippi, Tishomingo, Prentiss, Lee MS, Itawamba 
  and Monroe Counties. In Tennessee, Decatur and Hardin Counties.

* WHEN...From 6 PM this evening to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
000 
WWUS74 KMEG 201804
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
1204 PM CST Mon Nov 20 2023

MSZ006-009-016-017-024-TNZ055-092-210600-
/O.CON.KMEG.WI.Y.0017.231121T0000Z-231121T0600Z/
Tishomingo-Prentiss-Lee MS-Itawamba-Monroe-Decatur-Hardin-
Including the cities of Iuka, Booneville, Tupelo, Fulton, Amory, 
Aberdeen, Parsons, Decaturville, and Savannah
1204 PM CST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Mississippi, Tishomingo, Prentiss, Lee MS, Itawamba 
  and Monroe Counties. In Tennessee, Decatur and Hardin Counties.

* WHEN...From 6 PM this evening to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
620 
WWUS74 KMEG 210128
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
728 PM CST Mon Nov 20 2023

MSZ006-009-016-017-024-TNZ055-092-210230-
/O.CAN.KMEG.WI.Y.0017.000000T0000Z-231121T0600Z/
Tishomingo-Prentiss-Lee MS-Itawamba-Monroe-Decatur-Hardin-
Including the cities of Iuka, Booneville, Tupelo, Fulton, Amory, 
Aberdeen, Parsons, Decaturville, and Savannah
728 PM CST Mon Nov 20 2023

...WIND ADVISORY IS CANCELLED...

Winds are expected to remain below Wind Advisory Criteria.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Nov 19, 11:51 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 19, 11:51 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1151 PM CST Sun Nov 19 2023

...New AVIATION...

.UPDATE...
Issued at 921 PM CST Sun Nov 19 2023

As on 9 PM, heavy radar returns have entered the western
periphery of the CWA. Observations depict fairly large dew point
depressions (ranging from 8-20 degrees) can suggest any
precipitation associated with these returns is likely not
reaching the surface. If any precipitation is reaching the
surface, it is likely just sprinkles.

All eyes for this forecast reside on tomorrow afternoon ahead of a
low pressure system. The greatest severe threat still resides in
the ArkLaMiss region. Typical cool season depicts limited
instability over the Mid-South, but this will be dependent on how
far a warm front will lift north to return moisture and provide
lift to the area.

No changes were made as the previous forecast remains on track and
depicts current trends well.

DNM

&&

.SYNOPSIS...
Issued at 404 PM CST Sun Nov 19 2023

Widespread rain showers and scattered thunderstorms are expected
to move across the Mid-South on Monday, mainly during the
afternoon and evening hours. A few strong to severe storms are
possible along with the potential for heavy rainfall. Showers will
linger through Tuesday with cooler and dry conditions expected on
Wednesday. A fast-moving system will bring another chance for rain
to the Mid-South Thursday afternoon and overnight.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 404 PM CST Sun Nov 19 2023

A complex weather pattern is taking shape over the next couple of
days as a broad trough over the western CONUS gradually moves
east. A lead shortwave trough is lifting northeast across NE this
afternoon leading to a diffluent pattern from IA south through the
Ozarks. A 150-kt upper-level jet is noted on the GOES loop with the
right exit region lined up with this diffluent pattern to enhance
large-scale ascent. This could lead to a few sprinkles and/or
light showers this evening and overnight, though nothing of
consequence is anticipated at this time.

The main focus of this forecast is the potential for severe
weather Monday afternoon and evening. Increasing southerly flow
ahead of this system will enhance warm advection/isentropic ascent
and result in rapid moistening of the boundary layer tomorrow.
Dewpoints are forecast to increase into the lower 60s across north
MS, a good 35F higher than currently observed. Increasing
moisture will push precipitable water above the 90th percentile
for a brief period Monday evening, indicating plenty of available
moisture. The kinematics associated with this trough will be quite
robust, with deep-layer bulk shear well above 60 kts. Hodographs
will be quite long with a lot of cyclonic curvature in the lowest
3 km, indicating significant storm-relative helicity. Like is the
norm for cool-season severe weather, instability is the uncertain
ingredient.

CAM guidance is indicating MLCAPE increasing to perhaps as high as
300 J/kg. Anecdotal observations of these systems suggest that
instability along/ahead of the leading edge of convection is often
under-represented, but that largely depends on the area being in
the warm sector. The current track of this surface low looks to
limit the amount of the CWA that actually does see warm sector air
to northeast MS for a few hours around sunset. There is still a
potential that greater instability is realized farther north, but
confidence is very high. Areas that do not see sufficient
surface-based instability will likely experience elevated
convection with a low-end damaging wind threat. The greatest risk
for severe weather will remain in north MS with damaging wind
being the more likely hazard, followed by a potential brief, spin-
up tornado. Heavy rainfall is expected, though it probably won't
be a drought-buster. The envelope of the 25th-75th percentile QPF
is roughly 1.0-2.5 inches through 6 AM Tuesday with the 90th
percentile at or above 3.0". This is captured well by the HREF
Localized Probability Matched Mean QPF which indicates embedded
streaks of heavier rainfall associated with more robust
convection.

This activity is expected to move east of the area around midnight
tomorrow evening with cooler air advecting into the CWA in the
wake of a cold front. Some light, wrap-around showers are
possible through Tuesday afternoon as the cold core of the upper
low moves across the region, but QPF is generally light. Benign
weather is expected midweek, though temperatures will be rather
chilly Wednesday morning with a freeze possible in some areas.
Thanksgiving Day will be a bit below normal with highs in the mid
50s area wide. A few rain showers are possible by the afternoon,
overspread the Mid-South Thursday night as a cut-off low
originating from the early week trough ejects northeast across the
Lower MS Valley. Again, rainfall amounts are expected to be
generally light.

Dry weather is currently forecast Friday through the weekend as
broad troughing results in quasi-zonal flow aloft across the
southern CONUS. Precipitation chances will be possible by early
next week, but forecast confidence is quite low given the time
frame and anticipated synoptic pattern.

MJ

&&

.AVIATION...
(06Z TAFS)
Issued at 1150 PM CST Sun Nov 19 2023

VFR and light surface winds to continue overnight, under high-
based -SHRA.

SHRA/TSRA remains on track to lift through the Midsouth TAF sites in
the mid Monday afternoon through mid evening. This convection
will develop out ahead of deep upper level low pressure trough.
The wind fields off the deck will be quite strong with this
system, but extensive rainfall should maintain a low level
inversion that keep surface winds more in check.

Once back edge the of TSRA passes through MEM by 03Z, surface
winds should back to the NNE. A low level jet around 16040KT may
persist for an hour or two and affect the early part of the late
evening arrival push. This low level jet will be strongest at TUP
toward 06Z and could exceed 50KT after TSRA exit to AL.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJ
AVIATION...PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 2:58 PM CSTAreal Flood AdvisoryMEGShelby4 hr

Nearby

Wind Advisories in Mississippi, 2023Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.